Hail, St. Charles
- When
- May 26, 9:15 PM CST
- Where
- St. Charles County, 0.84 mi ESE of Weldon Spg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.714, -90.666
Storms developed along a warm front and moved through the region. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms developed along a warm front and moved through the region. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 26, 5:39 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 639 PM CDT THU MAY 26 2016 .SHORT TERM... (Through Late Tonight) Issued at 310 PM CDT Thu May 26 2016 Convection from morning MCS has finally shifted southeast of our forecast area this afternoon. Convection was currently developing across northwest MO and this activity may eventually shift east into northeast MO this evening. New development is also expected across southwest MO along a weak warm front and also along an outflow boundary left over from the morning convective complex. These storms should move northeastward into central MO this evening. Activity may congeal into an MCS later this evening and overnight and impact much of the forecast area, eventually moving into our IL counties late tonight. Some of the storms this evening may be severe, especially across northeast and central MO where the better instability and shear exists. GKS .LONG TERM... (Friday through Next Thursday) Issued at 310 PM CDT Thu May 26 2016 A better potential for widespread showers/storms is expected on Friday and Friday night as the upper level trough now over the southwest US approaches our area. Will go with likely to catagorical pops. The high temperatures will be cooler on Friday due to the cloud cover and widespread and potentially long lasting precipitation. At least scattered showers/storms should occur on Saturday and Saturday evening until the upper level trough shifts northeast of our area. Quieter and drier weather is expected by Sunday as a weak surface trough moves southeastward through the forecast area with only slight chance pops over the southern and eastern portion of the forecast area. Precipitation chances should increase again by Tuesday as an upper level trough moves eastward through the northern Plains sending a cold front southeastward through our area. The ECMWF model is quicker than the GFS with the progression of the upper level trough and associated cold front. Potentially cooler and less humid conditions can be expected by the end of the extended forecast period after the passage of the cold front. GKS && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 623 PM CDT Thu May 26 2016 Cluster of thunderstorms is slowly heading northward toward KCOU so added a TEMPO group to account for this activity. Believe KUIN and metro terminals should continue to stay dry through the evening with chances of showers and thunderstorms increasing overnight tonight. Still hard to pin down best chances of activity at these terminals so did not deviate too much from previous forecast. Chances of showers and storms should continue through the day on Friday as main upper-level shortwave finally ejects out of the desert southwest. MVFR visibilities and ceilings possible in thunderstorms with IFR visibilities possible in heavier activity. Surface pressure gradient will also tighten across eastern Missouri so added some wind gusts to the metro terminals. Specifics for KSTL: Still lots of uncertainty on how convection will evolve tonight. Will have to watch areas to the south/southwest and see how convection develops tonight but current expectation is for chances to increase toward midnight tonight. Probably will be at least one period of showers/storms with visibility impacts with chances of storms through Friday evening. Wind speeds will also increase as pressure gradient tightens so added some wind gusts for Friday afternoon of around 25 knots. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 354 PM CDT THU MAY 26 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 354 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS NORTHEAST AND CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY NIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT...MAINLY ACROSS NORTHEAST AND CENTRAL MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. GKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM TSTM WND DMG 2 ESE UNION 38.44N 90.98W
05/26/2016 FRANKLIN MO BROADCAST MEDIA
SEVERAL LARGE TREE LIMBS DOWN ONE MILE EAST OF EAST
CENTRAL COLLEGE ON DEMARK ROAD FROM APPARENT MICROBURST.
TIME ESTIMATED FROM RADAR.
&&
GOSSELINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 PM CDT THU MAY 26 2016
MOZ048>050-270145-
OSAGE MO-COLE MO-CALLAWAY MO-
754 PM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR COLE...SOUTHERN CALLAWAY AND
CENTRAL OSAGE COUNTIES UNTIL 845 PM CDT...
AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WARDSVILLE...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON CITY...FULTON...HOLTS SUMMIT...WARDSVILLE...TAOS...
NEW BLOOMFIELD...CHAMOIS...WESTPHALIA...LAKE MYKEE TOWN...
ST. THOMAS...HICKORY HILL...LAKE MYKEE...BRAZITO...META...MOKANE...
WAINWRIGHT...FRANKENSTEIN...CARRINGTON...OSAGE CITY AND STEEDMAN.
THIS ALSO INCLUDES CLARKS HILL/NORTON HISTORIC SITE AND JEFFERSON
LANDING HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
CENTRAL MISSOURI.
LAT...LON 3865 9227 3865 9222 3870 9223 3874 9218
3880 9216 3881 9213 3883 9215 3891 9216
3875 9170 3829 9210 3829 9219 3834 9220
3832 9225 3834 9229 3834 9240
TIME...MOT...LOC 0054Z 205DEG 32KT 3848 9216
CARNEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
939 PM CDT THU MAY 26 2016
ILZ095-MOZ019-027-035-270330-
ADAMS IL-RALLS MO-MARION MO-LEWIS MO-
939 PM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ADAMS...SOUTHEASTERN
LEWIS...NORTH CENTRAL RALLS AND EASTERN MARION COUNTIES UNTIL 1030 PM
CDT...
AT 939 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HANNIBAL...MOVING NORTH AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
QUINCY...HANNIBAL...PALMYRA...MENDON...LA GRANGE...FALL CREEK...
RENSSELAER...BURTON...URSA...LORAINE...TAYLOR...LIMA...MARBLEHEAD...
FOWLER AND MEYER.
THIS INCLUDES INTERSTATE 172 BETWEEN EXITS 2 AND 19.
THIS ALSO INCLUDES WAKONDA STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4017 9116 3976 9129 3975 9137 3973 9137
3969 9131 3961 9134 3965 9157 4020 9150
4020 9142
TIME...MOT...LOC 0239Z 189DEG 31KT 3972 9144
CARNEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1014 PM CDT THU MAY 26 2016
ILZ098-099-MOZ061-063-270400-
CALHOUN IL-JERSEY IL-ST. CHARLES MO-ST. LOUIS MO-
1014 PM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JERSEY...
SOUTHEASTERN CALHOUN...NORTHWESTERN ST. LOUIS AND CENTRAL ST. CHARLES
COUNTIES UNTIL 1100 PM CDT...
AT 1014 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DEFIANCE...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
O'FALLON...ST. CHARLES...ST. PETERS...FLORISSANT...CHESTERFIELD...
WILDWOOD...BALLWIN...MARYLAND HEIGHTS...HAZELWOOD...BRIDGETON...
DARDENNE PRAIRIE...ELLISVILLE...WELDON SPRING...COTTLEVILLE...
CLARKSON VALLEY...GRAFTON...ELSAH...WEST ALTON...
PORTAGE DES SIOUX AND WELDON SPRING HEIGHTS.
THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 217 AND 231.
THIS ALSO INCLUDES BABLER MEMORIAL STATE PARK...FIRST MISSOURI STATE
CAPITOL HISTORIC SITE...AND PERE MARQUETTE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3888 9023 3853 9069 3856 9073 3864 9073
3862 9075 3860 9076 3859 9078 3865 9087
3906 9050
TIME...MOT...LOC 0314Z 220DEG 26KT 3865 9072
CARNEYThe St Louis radar (KLSX), 2 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A microburst caused damage just north of Jonesburg, along Heather Drive. One mobile home was moved off its block foundation with several windows blown out. Another home sustained siding and shingle damage with a garage door blown in. A 5th wheel camper was moved about 5 feet. Also, many trees were either snapped off or uprooted, as well as numerous tree limbs blown down. No one was injured.
Thunderstorm winds blew down numerous trees. One tree fell onto Creech Road southwest of Moscow Mills. On Highway KK in Cuivre River State Park, 4 trees were blown over onto the roadway. On Twin Valley Road, a large tree was blown down, knocking the electrical box off of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648425, 648426, 648427, 648428.